Alert archive / Wisconsin / Special Weather Statements in 2020

Special Weather Statement, NWS Twin Cities, MN

June 28, 2020Pierce County, Wisconsin

NWS Twin Cities, MN issued this special weather statement at Jun 28, 2020, 7:49 PM CDT for Pierce County, Wisconsin. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 28, 2020, 7:49 PM CDT (00:49 UTC)
Expired
Jun 28, 2020, 8:30 PM CDT
In force
41 min
Issued by
NWS Twin Cities, MN

County Pierce County, WI

The radar

The Minneapolis radar (KMPX), 98 km from the middle of the area, began a volume at 00:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 0.8 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2020-06-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 40 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2020-06-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 146 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
40 J/kg
Mixed-layer CIN
-71 J/kg
Mixed-layer LCL
944 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
146 m²/s²
0-3 km storm-relative helicity
130 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

335 
WWUS83 KMPX 290049
SPSMPX

Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
749 PM CDT Sun Jun 28 2020

WIZ023>025-290130-
Pierce-St. Croix-Dunn-
749 PM CDT Sun Jun 28 2020

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN PIERCE...WEST
CENTRAL DUNN AND SOUTHEASTERN ST. CROIX COUNTIES...

At 749 PM CDT, a strong thunderstorm was located near Ellsworth, or
12 miles northeast of Red Wing, moving northeast at 25 mph.

Winds in excess of 40 mph are possible with this storm.

Atmospheric conditions are favorable for the development of funnel
clouds.

Locations impacted include...
Ellsworth, Baldwin, Woodville, Elmwood, El Paso, Wilson, Beldenville,
Hersey and Martel.

This includes Interstate 94 in Wisconsin between mile markers 18 and
33.
 
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4464 9236 4477 9257 4504 9233 4488 9202
TIME...MOT...LOC 0049Z 220DEG 24KT 4472 9242 

$$

BPH

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Jun 28, 7:00 PM CDT, 49 minutes earlier.

Area forecast discussion, Jun 28, 7:00 PM CDT, 49 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
700 PM CDT Sun Jun 28 2020

.SHORT TERM...(This evening through Monday night)
Issued at 401 PM CDT Sun Jun 28 2020

MCV moving into the Mankato area will be the focus for
thunderstorms this afternoon that will track up into the Twin
Cities and eventually the Twin Ports region. We're starting to get
hints of deep moist convection initiating, though to this point,
this feature has been fairly stable. However, with over 5000 j/kg
of MUCAPE up into western IA, persistent southerly flow will
continue to push more unstable air northward, so agree with the
HRRR and HopWRFs that we will eventually a cluster of storms
develop that moves north through the Twin Cities later this
afternoon. Again, with the better instability and shear off to the
southwest, these storms look to remain sub-severe.

After this MCV moves through, attention turns to threat for where
storms develop along the warm front. This next round of storms
will tap into the extreme instability down across IA, but there
continues to be little continuity in the models with where this
batch of rain ends up. For example, the HRRR between 12z and 18z
look fairly similar, the only difference is the 12z HRRR had the
evening/overnight storms from south central MN up into the Twin
Cities, while the 18z shifted it all north, with the heavy rain
from the Twin Cities/east central MN into northwest WI. At this
point, still favor a more southern solution like what the 12z
HREF and 15z HopWRF mean have, with the warm front ending up from
about Marshall to the MN/WI/IA border, with the greatest heavy
rain and severe risk through the night centered closer to that
region. Both the 12z and 18z HRRR show the potential for training
of storms along where the warm front sets up, with some areas
receiving 3+ inches of QPF. Fortunately, antecedent soil
conditions are dry, so really think to have much of a flash flood
threat, we're going to need to see heavy rain in the urban core of
the Twin Cities metro. Everywhere else, soils are dry enough to
handle some good rains.

For the severe threat, that again looks better closer to the MN/IA
border, where instability will be greater and shear is increased
by the jet streak currently apparent on satellite imagery over KS
moving up over IA this evening. For the severe threat to
materialize, we probably need the souther solution to work out
(12z HRRR). If we see a more northern solution as we are seeing
with the 18z HRRR and the 18z HopWRF members just rolling in,
we'll likely have a lower severe threat as these areas will be
displaced from the stronger instability and shear.

This activity tonight will likely generate an MCV, that will then
serve as the focus for thunderstorm development Monday afternoon.
There was certainly a trend from the GFS/NAM for the MPX area to
be hot and capped on Monday, but like the idea of the 18z HRRR.
Because of where it develops convection tonight, the HRRR
generates an MCV near the Twin Cities, that by Monday afternoon is
up by Duluth, with storms initiating there then tracking
southeast into western WI. This should be how things play out,
it's just a matter of where that MCV ends up and given uncertainty
with where that will be, have kept PoPs mainly in the 30s north
of I-94. As you get southwest of I-94, you will be encountering
stronger and stronger capping, so have a dry day for Monday by the
time you get to south central, southwest, and west central MN.

With the lower cloud cover and drier conditions expected, this
will translate to hot conditions southwest of I-94, with
afternoon heat indices forecast to be in the mid 90s to lower
100s. Haven't issued any heat headlines yet until we get a better
handle on how clouds and convection will trend Monday afternoon,
but a heat advisory is looking pretty likely for at least the Twin
Cities metro on Monday.

.LONG TERM...(Tuesday through Sunday)
Issued at 401 PM CDT Sun Jun 28 2020

For the long term, Tuesday is looking hot and dry, with the best
forcing for precip out in the Dakotas. Wednesday/Wednesday night
still looks to feature the passage of a weak cold front, but both
the GFS/ECMWF trended drier with it. This makes sense as the main
upper wave forcing this front will be going from the Dakotas into
northern Saskatchewan. So forcing and shear will be weak across
the MPX area with the front, with the severe threat really driven
by the presence of strong instability along the front.

Behind the front we see building heights and a drying trend
for Thursday through Saturday. Stuck with NBM PoPs for Thursday,
though those look overdone. Really it doesn't look like we have
much of precip threat until Sunday, when a weak cold front looks
to drop down from the north. For temperatures, it still looks hot,
with the potential for us to pile on quite a few 90+ degree highs
through the weekend.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 700 PM CDT Sun Jun 28 2020

MCV moving through now bringing an initial round of storms. Still
some uncertainty with where the next round develops. The HRRR has
been bouncing around with where storms develop through the rest of
the night, but it has been bouncing additional storm development
around east central MN and western WI. Kept the similar theme
going with previous TAFs, but there's still plenty of potential
for things to work out differently. Looks like MVFR cigs are going
to be confined closer to the MCV circulation in central MN, so
kept MVFR mention confined to AXN/STC, with models trending away
from MVFR or lower cigs elsewhere. For Monday, the trend
continues to be for drier conditions, with best TS potential in
WI, but confidence in TS occurring is not high enough to include
in the TAFs.

KMSP...MCV related precip will be off the field by 1z. After that,
it's wait and see if we get another round. That next round looks
to get going near or shortly after 6z, possibly persisting out to
12z Monday. CIG trends have been to back away from MVFR potential,
so kept MSP VFR outside of TSRA, with a SCT cloud group at the
MVFR to handle that threat.

/OUTLOOK FOR KMSP/
Tue...Mainly VFR. Slight Chc TSRA/MVFR. Wind SE 15G25 kts.
Wed...Mainly VFR. Chc TSRA/MVFR. Wind SE 5-10 kts.
Thu...Mainly VFR. Chc TSRA/MVFR. Wind lgt and vrb.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
&&

SHORT TERM...MPG
LONG TERM...MPG
AVIATION...MPG
Hazardous weather outlook, Jun 28, 8:49 AM CDT, 11 hours before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
849 AM CDT Sun Jun 28 2020

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
291400-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
849 AM CDT Sun Jun 28 2020

This Hazardous Weather Outlook is for portions of central and
southern Minnesota...and west central Wisconsin.

.DAY ONE...Today and Tonight.

Scattered severe thunderstorms will be possible late this
afternoon into the evening from south central into east central
Minnesota, including the Twin Cities metro area, and adjoining
portions of western Wisconsin. Very large hail and damaging winds
will be the main threats, with an isolated tornado possible as
well.

Locally heavy rainfall is also likely with thunderstorms that
develop tonight. A flash flood threat exists wherever multiple
rounds of thunderstorms are able to redevelop over the same area.
The greatest risk for flash flooding exists from south central
into east central Minnesota and far western Wisconsin.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Daily chances for thunderstorms exist Monday through Thursday. Monday
and Wednesday have best chances for thunderstorms, with severe
thunderstorms possible again on Wednesday.

Excessive heat will be possible next week across western and
southern Minnesota, as afternoon heat indices approach or exceed
100 F.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation may be needed this afternoon into
tonight.

In the hours before

Special weather statement, Jun 28, 7:14 PM CDT, 35 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
714 PM CDT Sun Jun 28 2020

MNZ070-078-WIZ024-290045-
Dakota-Goodhue-Pierce-
714 PM CDT Sun Jun 28 2020

...AN AREA OF STORMS WILL AFFECT SOUTHEASTERN DAKOTA...NORTH CENTRAL
GOODHUE AND NORTHWESTERN PIERCE COUNTIES...

At 714 PM CDT, radar indicated strong thunderstorms were located
along a line extending from near Prescott to 6 miles west of
Ellsworth. Movement was northeast at 20 mph.

Winds in excess of 40 mph and half inch hail are possible with these
storms.

Locations impacted include...
River Falls, Hastings, Prescott, Miesville, New Trier and
Kinnickinnic State Park.

This includes U.S. Highway 61 between mile markers 103 and 104.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4457 9297 4475 9284 4475 9281 4477 9281
      4486 9275 4486 9252 4453 9280
TIME...MOT...LOC 0014Z 223DEG 19KT 4481 9279 4474 9262

LS
Special weather statement, Jun 28, 7:25 PM CDT, 24 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
725 PM CDT Sun Jun 28 2020

MNZ063-WIZ023-290100-
Washington-St. Croix-
725 PM CDT Sun Jun 28 2020

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN WASHINGTON AND
SOUTHWESTERN ST. CROIX COUNTIES...

At 725 PM CDT, a strong thunderstorm was located over Afton, or 11
miles west of River Falls, moving north at 30 mph.

Winds in excess of 40 mph are possible with this storm.

Atmospheric conditions are favorable for the development of funnel
clouds.

Locations impacted include...
Woodbury, Cottage Grove, Oakdale, Stillwater, Hudson, Lake Elmo,
Mahtomedi, North Hudson, Bayport, Afton, Oak Park Heights and Grant.

This includes Interstate 94 in Wisconsin between mile markers 1 and
2.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4505 9268 4486 9275 4486 9277 4482 9277
      4480 9278 4479 9279 4482 9294 4508 9295
TIME...MOT...LOC 0025Z 193DEG 27KT 4487 9285

BPH
Special weather statement, Jun 28, 7:30 PM CDT, 19 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
730 PM CDT Sun Jun 28 2020

MNZ078-WIZ024-290100-
Goodhue-Pierce-
730 PM CDT Sun Jun 28 2020

...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL GOODHUE AND
CENTRAL PIERCE COUNTIES...

At 729 PM CDT, a strong thunderstorm was located near Red Wing,
moving northeast at 25 mph.

Winds in excess of 40 mph, half inch hail, and funnel clouds are
possible with this storm.

Locations impacted include...
Red Wing, Ellsworth, Diamond Bluff and Hager City.

This includes U.S. Highway 61 between mile markers 93 and 95.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4455 9259 4462 9272 4478 9256 4466 9238
TIME...MOT...LOC 0029Z 225DEG 19KT 4462 9261

BPH
Local storm report, Jun 28, 7:34 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
734 PM CDT SUN JUN 28 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0655 PM     HEAVY RAIN       2 NNE DENNISON          44.43N 93.02W
06/28/2020  M2.11 INCH       GOODHUE            MN   COCORAHS

&&

TDH
Special weather statement, Jun 28, 7:46 PM CDT, 3 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
746 PM CDT Sun Jun 28 2020

MNZ063-070-078-WIZ024-290115-
Washington-Dakota-Goodhue-Pierce-
746 PM CDT Sun Jun 28 2020

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN DAKOTA...
NORTHWESTERN GOODHUE...SOUTHEASTERN WASHINGTON AND WEST CENTRAL
PIERCE COUNTIES...

At 746 PM CDT, a strong thunderstorm was located 7 miles south of
Hastings, or 17 miles west of Red Wing, moving northeast at 35 mph.

Winds in excess of 40 mph are possible with this storm.

Atmospheric conditions are favorable for the development of funnel
clouds.

Locations impacted include...
Cottage Grove, Hastings, Rosemount, Prescott, Cannon Falls, Afton,
Stanton, Hampton, Randolph, Vermillion, Miesville and New Trier.

This includes U.S. Highway 61 near mile marker 104.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4441 9296 4454 9317 4488 9283 4475 9259
TIME...MOT...LOC 0046Z 220DEG 30KT 4463 9289

BPH
Special weather statement, Jun 28, 7:49 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
749 PM CDT Sun Jun 28 2020

WIZ023>025-290130-
Pierce-St. Croix-Dunn-
749 PM CDT Sun Jun 28 2020

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN PIERCE...WEST
CENTRAL DUNN AND SOUTHEASTERN ST. CROIX COUNTIES...

At 749 PM CDT, a strong thunderstorm was located near Ellsworth, or
12 miles northeast of Red Wing, moving northeast at 25 mph.

Winds in excess of 40 mph are possible with this storm.

Atmospheric conditions are favorable for the development of funnel
clouds.

Locations impacted include...
Ellsworth, Baldwin, Woodville, Elmwood, El Paso, Wilson, Beldenville,
Hersey and Martel.

This includes Interstate 94 in Wisconsin between mile markers 18 and
33.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4464 9236 4477 9257 4504 9233 4488 9202
TIME...MOT...LOC 0049Z 220DEG 24KT 4472 9242

BPH

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 28, 7:06 PM CDTTornado WarningMPXGoodhue24 min
Jun 28, 7:14 PM CDTSpecial Weather StatementMPXDakota31 min
Jun 28, 7:25 PM CDTSpecial Weather StatementMPXWashington35 min
Jun 28, 7:46 PM CDTSpecial Weather StatementMPXDakota29 min
Jun 28, 10:27 PM CDTSpecial Weather StatementMPXWashington2 hr
Jun 28, 10:52 PM CDTSevere Thunderstorm WarningMPXBlue Earth, Nicollet23 min
Jun 28, 11:15 PM CDTSpecial Weather StatementMPXNicollet45 min
Jun 28, 11:30 PM CDTSevere Thunderstorm WarningMPXNicollet, Sibley30 min
Jun 29, 12:01 AM CDTSpecial Weather StatementMPXSibley29 min
Jun 29, 12:21 AM CDTTornado WarningMPXSibley39 min
Jun 29, 12:46 AM CDTSpecial Weather StatementMPXRenville, Sibley59 min
Jun 29, 1:19 AM CDTFlash Flood WarningMPXMcLeod, Renville, Sibley3 hr
Jun 29, 1:31 AM CDTFlash Flood WatchMPXAnoka, Blue Earth, Brown, Carver, Chisago, Dakota and 19 more10 hr
Jun 29, 1:45 AM CDTSpecial Weather StatementMPXChippewa60 min
Jun 29, 2:42 AM CDTSpecial Weather StatementMPXCarver, Scott48 min
Jun 29, 3:03 AM CDTSpecial Weather StatementMPXDakota, Le Sueur, Rice57 min
Jun 29, 4:27 AM CDTHeat AdvisoryMPXAnoka, Carver, Chippewa, Dakota, Hennepin, Lac qui Parle and 6 more8 hr
Jun 29, 4:29 AM CDTSpecial Weather StatementMPXLe Sueur, Nicollet, Scott, Sibley46 min
Jun 29, 4:33 AM CDTSpecial Weather StatementMPXDakota, Goodhue, Rice, Washington57 min
Jun 29, 5:49 AM CDTSpecial Weather StatementMPXPope, Swift56 min
Jun 29, 6:46 AM CDTSpecial Weather StatementMPXChippewa, Kandiyohi59 min
Jun 29, 7:18 AM CDTSpecial Weather StatementMPXLe Sueur57 min
Jun 29, 7:23 AM CDTFlash Flood WarningMPXBlue Earth, Brown, Le Sueur, Nicollet5 hr
Jun 29, 8:17 AM CDTSpecial Weather StatementMPXWright43 min
Jun 29, 8:33 AM CDTFlash Flood WarningMPXLe Sueur, Rice3 hr
Jun 29, 8:34 AM CDTSpecial Weather StatementMPXLe Sueur, Rice26 min
Jun 29, 9:18 AM CDTSpecial Weather StatementMPXNicollet, Sibley57 min
Jun 29, 11:40 AM CDTAreal Flood WarningMPXLe Sueur, Rice4 hr
Jun 29, 3:57 PM CDTSpecial Weather StatementMPXMille Lacs63 min
Jun 29, 4:27 PM CDTSpecial Weather StatementMPXTodd33 min
Jun 29, 5:02 PM CDTSpecial Weather StatementMPXMorrison, Todd58 min
Jun 29, 6:04 PM CDTSpecial Weather StatementMPXMorrison71 min
Jun 29, 6:42 PM CDTFlash Flood WarningMPXMorrison5 hr
Jun 28, 7:30 PM CDTSpecial Weather StatementMPXPierce30 min
Jun 28, 7:51 PM CDTTornado WarningMPXPierce24 min
Jun 28, 8:31 PM CDTSpecial Weather StatementMPXPierce29 min
Jun 28, 8:43 PM CDTSpecial Weather StatementMPXPierce17 min
Jun 28, 8:59 PM CDTSpecial Weather StatementMPXDunn61 min
Jun 28, 9:50 PM CDTSevere Thunderstorm WarningMPXBarron, Chippewa, Dunn25 min
Jun 28, 10:14 PM CDTSpecial Weather StatementMPXRusk46 min
Jun 29, 2:04 AM CDTFlash Flood WarningMPXBarron, Dunn, Pierce, Saint Croix5 hr
Jun 29, 4:53 AM CDTFlash Flood WarningMPXDunn, Pierce, Saint Croix3 hr
Jun 29, 5:08 AM CDTSpecial Weather StatementMPXChippewa, Pepin, Rusk67 min
Jun 29, 6:48 AM CDTAreal Flood WarningMPXBarron, Dunn, Pierce, Polk, Saint Croix10 hr
Jun 29, 7:40 AM CDTAreal Flood WarningMPXDunn, Pierce, Saint Croix5 hr
Jun 29, 12:49 PM CDTAreal Flood WarningMPXDunn, Pierce, Saint Croix3 hr
Jun 29, 4:58 PM CDTAreal Flood WarningMPXPierce, Saint Croix17 hr

Nearby

Special Weather Statements in Wisconsin, 2020Every special weather statement in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.